Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

July 6, 2018Sampson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 6, 2018, 7:21 PM EDT for Sampson County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2018, 7:21 PM EDT (23:21 UTC)
Expired
Jul 6, 2018, 7:45 PM EDT
In force
24 min
Issued by
NWS Raleigh, NC

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1185 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WWUS82 KRAH 062321
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
721 PM EDT FRI JUL 6 2018
 
NCZ089-062345-
Sampson NC-
721 PM EDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SAMPSON COUNTY UNTIL 745
PM EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton. This storm was nearly stationary.

Pea size hail, pockets of heavy rain, and wind gusts up to 40 mph 
will be possible with this storm.

Locations impacted include...
Clinton and Salemburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3503 7851 3507 7846 3503 7831 3492 7844
TIME...MOT...LOC 2321Z 315DEG 4KT 3502 7844 

$$

MORROW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 6, 2:55 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 6, 2:55 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
255 PM EDT Fri Jul 6 2018

.SYNOPSIS...
An Appalachian-lee surface trough will drift southeastward across NC
and VA this afternoon and evening, followed by the passage of a cold
front overnight. High pressure will then build across the middle
Atlantic region through the weekend, bringing much cooler and drier
air to our region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 255 PM Friday...

A fairly large cluster of thunderstorms has developed/spread SE off
the Blue Ridge of VA/NC early afternoon. A cold pool in behind the
cluster of storms (temperatures in the 60s to lower 70s) has spread
out of the high country into the Foothills. Out ahead of the storms,
the MLCapes have reached 1500 to 2000 J/KG. There are cell mergers
going on with the storms propagating SSW. It appears that a short
lived pulse severe event is unfolding over the Triad region, with
the threat of a few damaging wind gusts to 60 mph.

The energy from this convection is expected to link up with the
scattered storms developing over the Piedmont during the mid to late
afternoon. This will enhance the convection along the I-40/I-85
corridors from the Triad to the Triangle spreading SE through the
afternoon. Generally, a few pulse severe may continue to be a threat
through the afternoon. Not sure the models have captured the cold
pool moving into the high CAPE environment very well.

The 12z/GFS was out to breakfast (lunch) as it had no storms in the
Triad until 00z/this evening. So, this can't be used. Going to the
CAMS, the HRRR may have the best handle on this situation - with the
energy of the cluster of storms and trailing cold pool will
translate SSE across our region through the afternoon and early
evening. The slow movement, cell mergers, and back building nature of
the storms as they come SE should continue to produce locally
damaging wind, frequent lightning, and very heavy rain.

High PW and slow storm motion will lead to locally heavy rain in the
storms. However, FFG is high as many areas have not seen rain in
over a week. Many areas are showing a very dry top moisture profile
as well. Therefore, the flash flood risk is low. Urban areas run the
risk any time of slow moving, heavy rain producing storms. However,
widespread flooding is not expected.

Severe storms on an organized basis are not expected due to the weak
shear. However, in this multi-cell pulse environment characterized
by high CAPE and nil shear, isolated strong wind events can and will
occur under the stronger cells.

The chance to likely POP will not drop off until later this evening,
with CAMS suggesting the focus for additional storms near the cold
front over NW NC this evening. The current convective overturning in
the NW may hamper additional strong storms later. There is a chance
of additional storms with the front as it drops south through the
region just about anywhere overnight. Lows in the upper 60s north to
lower to mid 70s south.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 130 PM Friday...

Surface cold front will be draped across southern NC on Saturday.
Meanwhile, a mid level ridge will redevelop and strengthen across
the upper Midwest into the Ohio Valley early this weekend. Beneath
the developing ridge, a Canadian surface high will build from the
Great Lakes east across the middle Atlantic states, and then
southward down the lee of the Appalachians. The cooler and drier
air, characterized by dewpoints in the upr 50s-mid 60s, will surge
into central NC Saturday into Saturday night. Expect a stubborn
extensive layer of stratocumulus layer over most of the area north
of the cold front. Scattered, mainly elevated, showers are expected,
with higher chances in the south.

Temperatures will be considerably cooler beneath the cloudiness and
aided by northeasterly flow that will gust to 20 or so mph on
Saturday. Highs are expected to be in the upper 70s north to very
low 80s across the southern tier. It will be pleasantly cool
Saturday night, with lows mostly in the low and mid 60s.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
As of 115 PM Friday...

The long term forecast will be subject to some uncertainty in the
Coastal Plain, as a low pressure area currently a few hundred miles
southeast of the NC coast may strengthen to a tropical depression as
it slowly approaches the coast later this weekend.

Otherwise, an initially 'cool' and dry continental airmass will make
a brief southerly surge down the Atlantic coast this weekend. The
ridging will retrograde across the Ohio Valley Monday as the airmass
quickly begins to modify with temperatures rising from low and mid
80s Sunday to the upper 80s Monday, and finally back to the lower
90s Tuesday.

The ridging will begin to amplify in the Plains Monday, with
subsequent troffing and northwest flow over the eastern CONUS. We
will continue to warm through midweek, with highs Wednesday through
Friday reaching the mid 90s. A backdoor front will be pushed south
into the area as the pattern amplifies on Thursday, and this front
will merge into our near-omnipresent summer lee trof and stall over
the area through the late week. This will enhance our chance of
convection Thursday and Friday.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
As of 245 PM Friday...

Pulse type storms will be a threat for the TAF sites through
00z/Saturday, transitioning to the SE zones between 00z and 03z.
There is another chance of storms in the Piedmont as the actual
front moves in later this evening and overnight. MVFR to IFR CIGS
and VSBYS will accompany the storms, then generally VFR conditions
later this evening. As the front moves through later tonight, the
winds will shift to the NE and pick up to 10-20kt between 06z and
12z, with a low IFR overcast expected.

The overcast should lift to MVFR Saturday afternoon, otherwise
generally VFR conditions expected.

Outlook: VFR conditions as drier high pressure builds more fully swd
across NC by Saturday night and Sunday, lasting into early next
week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/MWS
NEAR TERM...Badgett
SHORT TERM...mlm
LONG TERM...mlm
AVIATION...Badgett
Hazardous weather outlook, Jul 6, 11:47 AM EDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1147 AM EDT Fri Jul 6 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-071600-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1147 AM EDT Fri Jul 6 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Hot and humid conditions will exist out ahead of a cold front this
afternoon. Heat indices around 100 can be expected in many areas
before the chance of thunderstorms and clouds increase this
afternoon.

Clusters of thunderstorms will occur this afternoon and
evening. Some of the thunderstorms will produce locally heavy rain,
frequent lightning, and gusty wind to 50 mph. Some urban or small
stream flooding may occur. Thunderstorms are expected to diminish by
late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rain amounts, strong winds,
or hail to the National Weather Service.

Badgett

In the hours before

Local storm report, Jul 6, 6:19 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 ENE ROUGEMONT         36.23N 78.90W
07/06/2018                   DURHAM             NC   TRAINED SPOTTER

            MULTIPLE TREES WERE REPORTED DOWN NEAR THE
            DURHAM/PERSON COUNTY LINE.

&&

BSD
Local storm report, Jul 6, 6:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     1 N ROUGEMONT           36.23N 78.93W
07/06/2018                   DURHAM             NC   TRAINED SPOTTER

            NUMEROUS LARGE TREE LIMBS AND FOUR TREES
            DOWN ON CHAMBERS RD NEAR US-501.

&&

JFD
Special weather statement, Jul 6, 6:38 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
638 PM EDT FRI JUL 6 2018

NCZ042-078-089-062345-
Johnston NC-Sampson NC-Wayne NC-
638 PM EDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE...NORTHEASTERN
SAMPSON AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 745 PM EDT...

At 638 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Goldsboro, moving southeast at 10 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Mount Olive, Mar-Mac, Grantham and Brogden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3518 7807 3518 7809 3519 7816 3518 7817
      3513 7816 3511 7818 3532 7835 3544 7817
      3527 7791
TIME...MOT...LOC 2238Z 325DEG 8KT 3536 7819

MORROW
Local storm report, Jul 6, 6:44 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     7 NNW POLKTON           35.10N 80.26W
07/06/2018                   ANSON              NC   911 CALL CENTER

            LARGE DOWNED TREE BLOCKING BOTH LANES ON
            OLIVE BRANCH RD, BETWEEN EDWARDS STORE RD
            AND CAPPADOCIA CHURCH RD.

&&

JFD
Special weather statement, Jul 6, 7:20 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
720 PM EDT FRI JUL 6 2018

NCZ043-078-070015-
Wayne NC-Wilson NC-
720 PM EDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND SOUTH
CENTRAL WILSON COUNTIES UNTIL 815 PM EDT...

At 719 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fremont, or 12 miles northeast of Goldsboro. This storm
was nearly stationary.

Pea size hail, pockets of heavy rainfall, and wind gusts up to 40
mph will be possible with this storm.

Locations impacted include...
Fremont, Stantonsburg, Black Creek and Eureka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3557 7782 3543 7783 3541 7781 3538 7780
      3536 7782 3533 7783 3559 7803 3569 7790
      3561 7776
TIME...MOT...LOC 2319Z 315DEG 4KT 3552 7784

MORROW
Special weather statement, Jul 6, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
721 PM EDT FRI JUL 6 2018

NCZ089-062345-
Sampson NC-
721 PM EDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SAMPSON COUNTY UNTIL 745
PM EDT...

At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton. This storm was nearly stationary.

Pea size hail, pockets of heavy rain, and wind gusts up to 40 mph
will be possible with this storm.

Locations impacted include...
Clinton and Salemburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3503 7851 3507 7846 3503 7831 3492 7844
TIME...MOT...LOC 2321Z 315DEG 4KT 3502 7844

MORROW

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:02 PM EDTSpecial Weather StatementRAHAnson28 min
Jul 5, 8:23 PM EDTSpecial Weather StatementRAHFranklin37 min
Jul 6, 1:42 PM EDTSpecial Weather StatementRAHAlamance, Davidson, Forsyth, Guilford, Orange48 min
Jul 6, 2:08 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford52 min
Jul 6, 2:40 PM EDTSpecial Weather StatementRAHAlamance, Davidson65 min
Jul 6, 2:41 PM EDTAreal Flood AdvisoryRAHGuilford2 hr
Jul 6, 2:42 PM EDTSpecial Weather StatementRAHWarren33 min
Jul 6, 3:00 PM EDTSpecial Weather StatementRAHHalifax30 min
Jul 6, 3:15 PM EDTSpecial Weather StatementRAHWarren30 min
Jul 6, 3:18 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford42 min
Jul 6, 3:22 PM EDTSpecial Weather StatementRAHFranklin23 min
Jul 6, 3:36 PM EDTAreal Flood AdvisoryRAHWake114 min
Jul 6, 3:41 PM EDTSpecial Weather StatementRAHMontgomery, Randolph, Stanly64 min
Jul 6, 3:44 PM EDTSpecial Weather StatementRAHOrange61 min
Jul 6, 3:50 PM EDTAreal Flood AdvisoryRAHWake115 min
Jul 6, 4:03 PM EDTSpecial Weather StatementRAHWake57 min
Jul 6, 4:05 PM EDTSpecial Weather StatementRAHWake25 min
Jul 6, 4:13 PM EDTSevere Thunderstorm WarningRAHWake62 min
Jul 6, 4:15 PM EDTFlash Flood WarningRAHWake2 hr
Jul 6, 4:18 PM EDTSevere Thunderstorm WarningRAHDurham, Orange57 min
Jul 6, 4:21 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore39 min
Jul 6, 4:28 PM EDTSpecial Weather StatementRAHNash62 min
Jul 6, 4:30 PM EDTAreal Flood AdvisoryRAHDurham, Orange, Person94 min
Jul 6, 4:35 PM EDTSevere Thunderstorm WarningRAHGranville, Person55 min
Jul 6, 4:44 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond91 min
Jul 6, 4:50 PM EDTAreal Flood AdvisoryRAHWake74 min
Jul 6, 5:00 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Moore, Richmond, Stanly86 min
Jul 6, 5:03 PM EDTSpecial Weather StatementRAHPerson57 min
Jul 6, 5:09 PM EDTAreal Flood AdvisoryRAHNash88 min
Jul 6, 5:14 PM EDTSpecial Weather StatementRAHHarnett31 min
Jul 6, 5:19 PM EDTSpecial Weather StatementRAHNash, Wilson56 min
Jul 6, 5:33 PM EDTSpecial Weather StatementRAHWayne27 min
Jul 6, 5:34 PM EDTSpecial Weather StatementRAHHarnett26 min
Jul 6, 5:40 PM EDTSevere Thunderstorm WarningRAHJohnston39 min
Jul 6, 6:06 PM EDTSpecial Weather StatementRAHVance, Warren69 min
Jul 6, 6:09 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Lee, Moore75 min
Jul 6, 6:18 PM EDTSpecial Weather StatementRAHHoke42 min
Jul 6, 6:38 PM EDTSpecial Weather StatementRAHWayne67 min
Jul 6, 7:11 PM EDTAreal Flood AdvisoryRAHWayne62 min
Jul 6, 7:20 PM EDTAreal Flood AdvisoryRAHWayne, Wilson53 min
Jul 6, 7:20 PM EDTSpecial Weather StatementRAHGreene55 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.